Preliminary program for the ICAM Workshop

Quantum Criticality

Columbia University, New York
 20th-23rd March 2003

Department of Physics,  Pupin Hall, Broadway & W 120 St, Room 301.


The scientific sessions of the workshop will be held at the Columbia University Physics Department, in room 301, Pupin Hall, at the corner of Broadway and W 120St.  For parking. We regret that we will be unable to hold a poster session.  The scientific sessions of the workshop consist of one plenary session with three 45 min talks, regular 25 min. scientific talks by experimentalists, with the session chaired by discussion leader who will provide a brief introductory overview of the big picture, the issues and controversy surrounding the session..  The general discussion sessions will be highly informal,  centered around 10-15 minute talks, followed by brief 5 or 2 minute responses from the audience. The audience will be encouraged to sign up in advance for the five minute responses. Two minute responses do not require advance signing up. The speakers will have up to 2 minutes to respond to all comments.

Thursday, 03/20/03

Thursday Afternoon:

1.15pm Welcome from the  organizers.

1:30 pm Scientific Session

            Quantum criticality near a magnetic QCP


Chair:                              H. Von Lohneysen
Discussion leader:            S. Sachdev (10 min introduction)

1:40pm-3:30pm   Experimental talks (each talk 15+10min discussion)

    • S. Grigera (St. Andrews)
    • S. Julian
    • Tomo Uemura
    • K. H. Kim

        3:30pm-3:45pm   Coffee Break

3:45pm-5:30pm   Discussion  (each talk 15+5+25min for general discussion at the end)

New developments

    • K. Bedell
    • D. Morr
    • A. Abanov
    • C. Pfleiderer


         5:30pm End of Session

Friday, 03/21/03

  • Friday Morning:  8.45 am  Scientific Session

Is there a new type of quantum criticality near an antiferromagnetic QCP ?


Chair:                     K. Bedell
Discussion leader:   C. Pepin  (10 min introduction)

9:00 am-10:30am     Experimental talks (each talk 15+ 5 min+ 15 mins general discussion)

    • A. Schroeder
    • S. Raymond
    • M. Aronson
    • G. Stewart

         10:30am-10:45am   Coffee Break

         10:45am-12:45pm   Discussion (each talk 15+5+20min for general discussion at the end)

         The  search for new types of quantum criticality

    • Q. Si
    • P. Coleman
    • S. Sachdev
    • G. Kotliar
    • T. Senthil

Additional  contributors include:  C. Capan,  P. Gegenwart, C. Pepin and   D. Schmeltzer

         12:45pm-1:30pm  Lunch


  • Friday Afternoon:     Two scientific sessions

         1:30pm   Quantum criticality and Fermi liquid singularities

Chair and Discussion leader:   D. Belitz (15 min introduction)

         1:45pm-3:30pm  Discussion (each talk 15+5+25min for general discussion at the end)

    • T. Vojta
    • G. Chitov
    • D. Maslov
    • C. Pepin

Additional contributions:  A. Chubukov and others.

         3:30pm-3:45 Coffee Break

3:45pm    Disorder and frustration near a QCP

Chair:    Y. B. Kim
Discussion leader:   D. Huse (15 min introduction)

4:00pm -5:45pm  Discussion (each talk 15+5+25min for general discussion at the end)

    • J. Schmalian
    • A. Castro-Neto
    • S. Sondhi
    • A. Tsvelik

Additional contributors to include  C.M.  Varma 

        5:45pm  End of Session

Saturday, 03/22/03

  • Saturday Morning:  9:00am Scientific Session

              Quantum criticality and pseudogap physics


Chair and discussion leader:         Q. Si

9:15am-10:45 am Experimental talks (each talk 15+5min+10mins discussion)

    • C. Panagopoulos
    • D. Basov
    • P. Johnson
    • J-C Campuzano

       10:45pm-11:00 Coffee Break

        11:00am- 1.00 pm Discussion   (each contribution 15+5+40min for general discussion at the end)

    • C. Varma
    • C. Nayak
    • Z. Tesanovic
    • M. Norman

Additional discussion:  C. Panagopoulos ,  A. Chubukov and others.


        1:00pm-2:00pm Lunch


  • Saturday Afternoon: 2:00pm-5.15pm  Plenary Session (each talk 40+10min)

              New horizons in Emergent Materials and Quantum Criticality.

Chair and discussion leader         A. Millis 


2:15pm  P. Chaikin - one dimension

3:05pm  S. Davis - two dimensions

4:00pm-4:15pm Coffee Break

4:15pm   H. von Lohneysen - three dimensions


  • Saturday Evening: 7.30 pm  La Casa Italiana , Columbia University


Public Physics presentation intertwined with three-part composition.


MC:  Meigan Aronson, University of Michigan..


Musicians:        Lead Violinist:  Pavel Sporcl                 (Prague)

                        Bassist              Mr Jan Buble                (Prague)

                        Harpist 1:         Ms. Vachalova             (Prague)

                        Harpist 2:         Ms Vantuchova            (Prague)

                        Accordionist     Mr. Jan Meisl               (Prague)


Composer and conductor :        Jaz Coleman (London & Auckland)




    • Robert Laughlin  (20 min)
    • Piers Coleman  (20 min)

Sunday 03/23/03

  • Sunday Morning: 9:00 am Scientific Session

             New materials and new aspects of quantum criticality


Chair and discussion leader:   S. Julian

9:00am – 11.15 am Experimental talks: (each talk 20+5min)

    • R. Movshovich
    • T. Rosenbaum

        10:00pm-10:15pm Coffee Break

10.15am – 11.15am

    • P. Gegenwart
    • R. Cava

Round  table discussion 11:15 am End of meeting: 12:00 noon..

Revised 2003-03-18